|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 2 | Page : 117-119
Uncommon presentation of methotrexate-induced toxic erythema of chemotherapy
Preema Sinha MD , Sunmeet Sandhu, Rohit Kothari, Shekhar Neema
Department of Dermatology, Armed Forces Medical College, Pune, Maharashtra 411040, India
|Date of Submission||15-Apr-2020|
|Date of Decision||21-Oct-2020|
|Date of Acceptance||06-Jan-2021|
|Date of Web Publication||22-Jul-2021|
Dr. Preema Sinha
Professor, Department of Dermatology, Armed Forces Medical College, Pune, Maharashtra 411040
Source of Support: None, Conflict of Interest: None
Toxic erythema of chemotherapy (TEC) is a term used to describe the presence of erythema with or without edema often affecting the hands and feet, intertriginous areas such as axillary and inguinal areas and less frequently elbows, knees, and postauricular areas. Sometimes the lesions can be petechial or with sterile blisters. They are generally self-limiting and resolve with post-inflammatory hyperpigmentation. Here we describe one such rare case of Methotrexate-induced TEC involving uncommon sites like hairline, postauricular areas, and neck.
Keywords: Dermoscopy, Methotrexate, toxic erythema of chemotherapy
|How to cite this article:|
Sinha P, Sandhu S, Kothari R, Neema S. Uncommon presentation of methotrexate-induced toxic erythema of chemotherapy. Pigment Int 2021;8:117-9
A 23-year-old lady, known case of metastasized osteosarcoma of right femur, received the first dose of chemotherapy injection methotrexate 8 g/m2 with a total dose of 15 g, presented with multiple red flat and raised lesions over her body, 5 days post-chemotherapy. The lesions were preceded by a local burning sensation.
General examination revealed pallor. Dermatological examination showed symmetrical involvement of the posterior aspect of bilateral auricular regions, frontal hairline, V-area of chest and neck in the form of multiple well-defined discrete to confluent purpuric macules and few purpuric papules [Figure 1]. Dermoscopy shows erythema to purple pigmentation in a reticulate pattern, red clods and accentuated brown pigment network [Figure 2]. Examination of the mucosal surfaces and palm and soles was within normal limits. A skin biopsy was planned; however, the patient was not willing for the same. Investigations revealed pancytopenia (hemoglobin: 9.8 g/dL, total leukocyte count: 2800/cmm, platelet count: 30,000/cmm on smear) and peripheral blood smear showed microcytic red cells admixed with macrocytes, pencil cells, and teardrop cells. Her serological and biochemical parameters were within normal limits. With a clinical diagnosis of intertriginous eruption associated with chemotherapy (toxic erythema of chemotherapy, TEC), the patient was counseled and managed with topical mometasone cream to which she showed improvement; however, she suffered a cardiac arrest after 5 days and expired.
|Figure 1 Multiple well-defined discrete to confluent purpuric macules and few purpuric papules seen involving postauricular region, frontal hairline, and V-area of chest and neck.|
Click here to view
|Figure 2 Dermoscopy shows erythema to purple pigmentation in a reticulate pattern, red clods and accentuated brown pigment network (IDS-1100, polarized, 10×; Illuco, Republic of Korea).|
Click here to view
TEC encompasses several overlapping cutaneous reactions to chemotherapeutic agents. It broadly consists of three entities, namely, palmoplantar erythrodysesthesia, intertriginous eruption associated with chemotherapy, and neutrophilic eccrine hidradenitis with overlapping clinical features and histopathology. TEC should not be wrongly labeled as drug allergy so that the use of life-saving chemotherapeutic agents is not stopped.
Some of the drugs commonly incriminated as causative agents for toxic erythema of chemotherapy are cytarabine, doxorubicin, 5-fluorouracil, capecitabine, taxanes, and methotrexate. All age groups and both sexes are equally affected. Direct toxicity of an anticancer drug has been implicated in its pathogenesis and the excretion through acrosyringium and the epidermis explains the predominant amount of involvement of palms, soles, and intertriginous areas. Friction, trauma, vascularity, temperature, and hyperhydration contribute to the distribution of cutaneous involvement., Features can appear anytime between day 1 and 3rd week of initiation of anticancer drugs. Delayed onset of up to 2 to 10 months can be seen in patients receiving lower dose, continuous intravenous infusions or oral agents mimicking prolonged infusions.
Intertriginous eruption associated with chemotherapy presents with pain, itching, paresthesia, and tenderness over the body folds. The eruption of dusky erythema, red to purpuric papules that coalesce into patches and plaques characterize this entity. It is predominantly localized to major flexures over the axilla, inguinal folds, and cubital fossa. Additionally, it can involve sites of occlusion explaining the pattern of involvement over the frontal hairline, retro-auricular areas, and neck as seen in our patient as she used to tightly wear a dupatta over these areas. Dermoscopy findings of TEC of erythema to purple pigmentation in a reticulate pattern, red clods and accentuated brown pigment network as described here have not been described in literature earlier. It may add on to clinical diagnosis without a need for skin biopsy subsequently.
The clinical differential of this intertriginous variant includes drug hypersensitivity reaction, symmetrical drug-related intertriginous and flexural exanthem, graft-versus-host disease, and cutaneous infections.
Early lesions (<24 hours) on histopathology show hyperplastic eccrine ducts, mitotic figures, and necrosed duct cells without keratinization. Late lesions (3–4 days) show syringosquamous metaplasia with the transformation of cuboidal cells of the eccrine duct into two to three layers of squamous epithelium with intraductal keratinization. Interface vacuolar dermatitis, epidermal hyperpigmentation, focal pigment incontinence, epidermal bullae, or confluent necrosis of epidermis may be seen. Vasodilation due to cytokine release from damaged keratinocyte might be responsible for the erythema, which is secondary as there is the presence of minimal inflammatory infiltrates despite abundant clinical profile.
TEC is dose dependant. Hence the preventive measures include a reduction in the dose of the drug, increasing interval between cycles of drug, and stoppage of the incriminating agent. Recurrence is seen on rechallenging the drug or a more intense reaction occurs with a higher dosage. Spontaneous resolution over 1 to 4 weeks of stopping the anticancer drug is seen with intense desquamation and might not require any treatment. Local hypothermia, systemic corticosteroids, topical 99% dimethyl sulfoxide, oral celecoxib, oral vitamin B6, and oral vitamin E have been tried. Cutaneous features of methotrexate toxicity include dose-related mucositis, cutaneous ulceration, photosensitivity, and idiosyncratic reactions such as Stevens–Johnson syndrome/toxic epidermal necrolysis and erythema multiforme. High-dose methotrexate toxicity manifests as TEC, acral erythema, or palmar-plantar erythrodysesthesia presenting clinically as burning or tingling over palms and soles followed by the development of symmetrical, well-demarcated, painful erythema and edema. This may progress to become bullous, can desquamate, or even erode.
We report this case to highlight the uncommon sites of involvement of a known side effect of chemotherapeutic agents and to describe dermoscopy of TEC which has not been reported previously.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bolognia JL, Cooper DL, Glusac EJ. Toxic erythema of chemotherapy: a useful clinical term. J Am Acad Dermatol 2008;59:524-9.
Choi JN. Chemotherapy-induced iatrogenic injury of skin: new drugs and new concepts. Clin Dermatol 2011;29:587-601.
Baack BR, Burgdorf WH. Chemotherapy-induced acral erythema. J Am Acad Dermatol 1991;24:457-61.
Alonso V, Ramón D, Monteagudo C et al.
Eccrine squamous syringometaplasia mimicking a herpetic infection. Int J Dermatol 2006;45:762-3.
Hunjan MK, Nowsheen S, Ramos-Rodriguez AJ et al.
Clinical and histopathological spectrum of toxic erythema of chemotherapy in patients who have undergone allogeneic hematopoietic cell transplantation. Hematol Oncol Stem Cell Ther 2019;12:19-25.
Gupta A, Sardana K, Bhardwaj M, Singh A. Methotrexate cutaneous toxicity following a single dose of 10 mg in a case of chronic plaque psoriasis: a possible idiosyncratic reaction. Indian Dermatol Online J 2018;9:328-30.
] [Full text]
[Figure 1], [Figure 2]